West Virginia, 2007

Hail and Damaging Winds in West Virginia, June 14, 2007

June 14, 2007 · NWS RLX · 4 events in 3 counties and zones

The 14th was another day with moderately unstable air and a mid level disturbance passing during the afternoon. The disturbance traveled from central New York near dawn, down to northern West Virginia by the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

The 14th was another day with moderately unstable air and a mid level disturbance passing during the afternoon. The disturbance traveled from central New York near dawn, down to northern West Virginia by the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 14, 1:21 PM EST, 1 hour 1 minute earlier.

Area forecast discussion, Jun 14, 1:21 PM EST, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
221 PM EDT THU JUN 14 2007

.SYNOPSIS...
SHOWERS AND THUNDERSTORMS AGAIN TODAY...WITH A LESSER CHANCE
FRIDAY.

&&

.NEAR TERM /THROUGH FRIDAY/...
SEEING CONVECTION BEGINNING DUE TO DAYTIME HEATING OVER THE EASTERN
MOUNTAINOUS REGIONS. EXPECT THIS TO CONTINUE WITH THE DECENT
INSOLATION DESPITE THE LOWER CLOUD DECK HANGING OFF TO THE EAST OF
THE MOUNTAINS. STOUT VORT MAX IS ROTATING AROUND AN UPPER LEVEL LOW
THAT HAS BEEN SITTING OFF THE EAST COAST FOR THE LAST FEW DAYS. THIS
FEATURE IS MOVING WITH A PURPOSE...AND IS ALREADY ENTERING THE
NORTHERN ZONES WITH THE BEST LIFT. CONUNDRUM HERE IS THE LACK OF
DEEP MOISTURE AND THE FACT THAT A LITTLE MORE DAYTIME HEATING WOULD
BE PRIME FOR THUNDERSTORM DEVELOPMENT. DEEPER MOISTURE IS RELEGATED
TO THE FOOTHILLS OF THE MOUNTAINS AND THE COAL FIELDS...GETTING
PROGRESSIVELY DRIER THROUGH THE ATMOSPHERIC COLUMN NORTHWESTWARD
TOWARDS THE OHIO RIVER VALLEY. NEVERTHELESS...HAVE PUT ISOLATED POPS
IN FOR THE CWA UNTIL THE EVENING...WITH LIKELIES IN THE
AFOREMENTIONED AREAS OF DEEPER MOISTURE. TIMING COULD BE AN ISSUE
HERE IF THE VORT MAX MOVES THROUGH TOO QUICKLY RELATIVE TO THE
DAYTIME HEATING. EXPECTING ANY ACTIVITY TO SUBSIDE IN A MANNER
SIMILAR TO LAST NIGHT...WHEN MOST OF THE STORMS COLLAPSED WITH THE
SETTING OF THE SUN.

A QUIETER DAY IN STORE FOR FRIDAY WITH A BIT MORE DRYING THROUGH THE
COLUMN. NOT MUCH TO SPEAK OF IN TERMS OF FORCING FOR ANY
ACTIVITY...HOWEVER STILL WEARY OF MORE ELEVATED HEAT SOURCE
INITIATION. MAY HAVE TO CUT THESE OUT IN FUTURE FORECASTS IF IT
LOOKS LIKE THERE IS NOT ENOUGH FUEL AVAILABLE.

&&

.SHORT TERM /FRIDAY NIGHT/...
QUESTION IS WHETHER THE WEATHER WILL ACTUALLY SETTLE DOWN FRIDAY.
MODELS STILL SHOW UPPER TROUGHINESS ON BACK SIDE OF UPPER LOW ALONG
THE EASTERN SEABOARD...SO COOL AIR ALOFT AND DAYTIME HEATING WILL
AGAIN PROVIDE THE INSTABILITY WHILE G.E. 20KTS FLOW AND DCVA TO
PROVIDE SOME SHEAR AND POCKETS OF UPPER DIVERGENCE.  MAINTAINED
EXISTING POPS ACROSS S PORTION OF AREA AND IN THE MOUNTAINS WHILE
RAISING PEAK VALUES.

FORECAST REMAINS DRY FOR SAT ALTHOUGH NAM12 IS SLIGHTLY SLOWER THAN
GFS IN ERADICATING UPPER LOW CIRCULATION FROM THE AREA.  WOULD NOT
BE SURPRISED IF SCATTERED THUNDERSTORMS FORM AT LEAST ACROSS FAR S
PORTION OF AREA AND BACK UP THROUGH CENTRAL MOUNTAINS.  IF THEY DO
THEY OUGHT TO BE GONE BY EARLY EVENING THOUGH AS HEIGHTS ON ALL
MODELS ARE ON THE WAY UP BY THEN.

BY SUNDAY...BUILDING HIGH PRESSURE SURFACE AND ALOFT LEADS TO HOT
AND DRY WEATHER.

HIGHS FRIDAY WERE JUST ABOVE THE NUMBERS AND NEAR NORMAL ON THE
ARRIVAL OF SLIGHTLY COOLER AIR IN THE PERSISTENT DEEP LAYER NE
FLOW.  LOWERED LOWS A BIT TOWARD THE NEW NUMBERS FRIDAY NIGHT AND
SATURDAY NIGHT.  LEFT SATURDAY HIGHS ALONE...HIGHER THAN HIGHS
FRIDAY AND AGAIN A BIT ABOVE THE NUMBERS.  THE LOW CLOUDS IN SE
UPSLOPE FLOW FRIDAY SHOULD BE ERADICATED COME SATURDAY...SO WOUND
UP CODING UP A 7F WARM UP AT BKW.  TOOK HIGHS SUNDAY TO THE NEW
NUMBERS WITH HOT WEATHER IN PLACE BY THEN.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
THE GFS BRING A COLD FRONT ACROSS THE GREAT LAKES REGION...FAR AWAY
FROM OUR AREA DURING THE WEEKEND HAVING NOT IMPACT ON THE LOCAL
REGION SAT AND SUN. NO MAJOR CHANGES MADE AS DRY WEATHER WITH PLENTY
OF SUNSHINE AND WARM TEMPERATURES WERE FORECASTED.

A SECOND COLD FRONT MOVES THROUGH THE OH VALLEY ON TUESDAY...AND
INTO WV TUESDAY EVENING. THE GFS BRING SOME LIGHT QPF AHEAD OF THE
FRONT TUESDAY AFTERNOON...AND HIGHER AMOUNTS IN THE EVENING ACROSS
THE AREA ALONG THE FRONT.

FROM DAY 4 THRU 7...WENT WITH HPC GUIDANCE WHICH CONTINUES TO HAVE
THE WARMEST DAYS ON MONDAY AND TUESDAY. ..WITH TEMPERATURES GETTING
WELL INTO THE 80S RANGING INTO THE LOWER 90 IN THE WEST. ADJUSTED
CHANCE POPS ON DAY 6 WITH THE COLD FRONT APPROACHES FROM OUR WEST.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
CONVECTIVE ACTIVITY HAS BEGUN ACROSS THE HIGHER ELEVATIONS...AND
WILL CONTINUE THROUGH THE REMAINDER OF THE AFTERNOON AND EVENING.
EXPECT CB AND TSRA ALSO TO FORM IN THE LOWLANDS...MAINLY AFFECTING
CRW. HTS AND PKB ARE IN THE LESSER THREAT AREA FOR THUNDERSTORM
ACTIVITY.

TONIGHT...FOG WILL SET IN FOR LOCATIONS THAT SEE RAINFALL AND
MOISTEN THE SURFACE. EXCEPTION TO THIS MAY BE BKW...WITH WIND DATA
FORECASTED TO HINDER THE DEVELOPMENT OF MIST OR FOG. COULD
SEE LIFR AT EKN IF PRECIPITATION MATERIALIZES THERE...BUT WENT
MODEST IN THE TAF WITH IFR.

AVIATION OUTLOOK THURSDAY NIGHT THROUGH MONDAY...LIFR/IFR FOG IS
POSSIBLE AT EKN EACH NIGHT. OTHERWISE...NO SIG WX EXPECTED.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...29
NEAR TERM...26
SHORT TERM...DB
LONG TERM...DB
AVIATION...26
Hazardous weather outlook, Jun 14, 2:56 AM EST, 11 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
356 AM EDT THU JUN 14 2007

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>019-024>029-033>037-150800-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-
MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-
356 AM EDT THU JUN 14 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS AGAIN TODAY AS
ANOTHER UPPER LEVEL DISTURBANCE PASSES IN THE AFTERNOON AND
EVENING TIME FRAME. THE PRIMARY THREAT IS HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

WVZ020-030>032-038>040-046-047-150800-
DODDRIDGE-LEWIS-HARRISON-TAYLOR-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-
RANDOLPH-
356 AM EDT THU JUN 14 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
WEST VIRGINIA

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

In the hours before

Special weather statement, Jun 14, 1:53 PM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
253 PM EDT THU JUN 14 2007

WVZ035-141930-
RALEIGH WV-
253 PM EDT THU JUN 14 2007

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 253 PM EDT...A STRONG THUNDERSTORM WAS OVER SHADY SPRING...MOVING
EAST AT 10 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE
  JOSEPHINE...GHENT...MACARTHUR...MABSCOTT...DANIELS AND CRAB
  ORCHARD.

WIND GUSTS TO 40 MPH...FREQUENT LIGHTNING...AND PEA SIZE
HAIL ARE ALL POSSIBLE WITH THIS STORM. SLOW MOVING THUNDERSTORMS ARE
PRODUCING RAINFALL AMOUNTS OF UP TO 1 INCH PER HOUR. THIS WILL CAUSE
PONDING OF WATER ON ROADWAYS AND STANDING WATER IN LOW LYING AND
POOR DRAINAGE AREAS.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

15

The radar

The Charleston,WV radar (KRLX), 87 km away, was scanning. The volume nearest the first event began at 19:23 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Raleigh

When
June 14, 2:22 PM EST
Where
Raleigh County, Shady Spg
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.700, -81.100

Thunderstorm Wind, McDowell

When
June 14, 3:00 PM EST
Where
McDowell County, Northfork to Pageton
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
37.420, -81.450

Trees fell across roads. One tree fell onto a mobile home.

Thunderstorm Wind, Raleigh

When
June 14, 5:30 PM EST
Where
Raleigh County, Crab Orchard to Beaver
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.730, -81.230

Trees were blown down onto roads.

Hail, Nicholas

When
June 14, 5:40 PM EST
Where
Nicholas County, Richwood
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.230, -80.530

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2007Every state in 2007This day in weather historyWarnings in West Virginia, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 32702, 32703, 32704, 32705.